The Myeloma Beacon

Independent, up-to-date news and information for the multiple myeloma community.
Home page Deutsche Artikel Artículos Españoles

Forums

Discussion about multiple myeloma treatments, stem cell transplants, clinical trials, alternative medicines, supplements, and their benefits and side effects.

Hearing Loss

by Jesse White on Fri Jun 08, 2012 8:15 am

Is it just me or does anyone else have hearing loss as a side effect from treatment? I've been on maintenance Velcade/Thalomid/Dex for about two years now and my hearing has steadily declined over that time. A lot of ringing and very muffled hearing. Actually my left ear is way worse than the right. I can barely hear anything out of the left.

I've investigated and all I find seems to indicate that platinum based drugs cause hearing loss. I did have some of those before a transplant back in 2009 but my hearing loss has really only started in the last couple of years.

Can the platinum based drugs be affecting me now or is it the Velcade/thalomid? And can anyone tell me if it may improve if I stop taking the drugs?

Thanks for any knowledge/experience you can share.

Jesse White

Re: Hearing Loss

by Eric Hofacket on Mon Jun 11, 2012 7:17 pm

I lost some, actually a fair amount of my hearing in my right ear last summer while I was undergoing induction therapy treatment using Velcade and Dex. I also developed grade 3 peripheral neuropathy and thought the nerve damage may have affected my hearing as it was affecting my blood pressure other autonomous nerve system functions. It did not happen suddenly but came on gradually. I have seen an ENT doctor and he ordered a MRI of my head to look for a potential nerve tumor and hearing test. The MRI came back normal and the hearing test showed I lost hearing in the middle range in my right ear. The ENT could not identify any definitive cause for the hearing loss. They said chemotherapy and other drugs can cause hearing loss but in their experience it usually occurs in both ears. Also losing hearing in the middle range was not what they normally would see for a drug induced hearing loss. Maybe it is just old age.

Eric Hofacket
Name: Eric H
When were you/they diagnosed?: 01 April 2011
Age at diagnosis: 44

Re: Hearing Loss

by Lys2012 on Mon Jun 11, 2012 8:50 pm

I have some hearing loss, but in my case I had frequent infections (sinus /ear) before i was diagnosed, and have had several popped ear drums in the one ear with the hearing loss. So I believe the call it conductive hearing loss, and they say it's not "that bad" but when i plug my good ear, or lay on that side on the couch I notice the reduced hearing (ie. I turn the TV up louder).

now that I'm in remission I am not having the frequent ear infections and my ear drum has healed, but is now "scarred" according to ENT. So any sign of an infection I'm supposed to go to ER or the DR right away and get on the second tier drugs (amoxicillan is what they normally give but my last infection was resistant and it was quite bad and took multiple rounds of antibiotics to clear).

Your best bet is to see an ENT and have full hearing tests.

Even when your myeloma is behaving there are all this other things to worry about!

Lys2012

Re: Hearing Loss

by mjanssen27 on Sun Aug 12, 2012 1:44 pm

I too have experienced hearing loss in my right ear. (Would someone answer that phone!) My oncologist is sending me to an ENT to "rule out" a number of things before we look deeper into the realms of possible causes due to multiple myeloma.

mjanssen27

Re: Hearing Loss

by hfilipiak on Mon Aug 13, 2012 5:02 pm

I was just diagnosed in July and I will start chemotherapy on Aug. 28. I am 67 years old. I have taken no chemo drugs up until now and am on no other medication of any kind. Yet I have experienced a hearing loss in my right ear that came on about two years ago. I know I have been having symptoms of myeloma for at least three years and was misdiagnosed many times. The ENT doctor that examined me for hearing loss stated " The type of hearing loss you have is not common, it is more severe in your right ear. Age related hearing loss is usually even in both ears. This type is often caused by a tumor." At that time, I had no MRI. But since I have been diagnosed with myeloma, I have had CT scans of my head and no tumor was found. But I have believed that my hearing loss has something to do with the myeloma. I now wear hearing aids in my ears and that normalizes my hearing. But I am interested to know that other people have had the same experience.

hfilipiak
Name: Heather-Dawn Filipiak
Who do you know with myeloma?: Myself
When were you/they diagnosed?: July 2012
Age at diagnosis: 67

Re: Hearing Loss

by Obayan on Wed Aug 28, 2013 2:55 pm

I was diagnosed with multiple myeloma two months ago. I have not begun treatment yet. They just found 2 (possibly 3) tumors on my spine. Today, I started having problems in my left ear. Muffled hearing and a ringing. Just in the left ear though. As I said, I have not started treatment yet.

Obayan

Re: Hearing Loss

by Stann on Wed Sep 04, 2013 11:50 pm

Pain medication is known to cause hearing loss. With all of the expensive medication we take its easy to forget about the effects of the cheaper meds!

Stann

Re: Hearing Loss

by Dr. Ken Shain on Thu Sep 05, 2013 11:54 am

I would suggest that deafness or impaired hearing would be a relatively rare event in the context of bortezomib [Velcade]. However, there have been at least 2 case reports of impaired hearing in the context of bortezomib therapy (Chim et al Acta Onc 2008 and Englehard et al Leukemia 2005). So, it is not beyond the realm of possibility that your therapy may be contributing to the loss. The exact mechanism by which bortezomib may affect hearing is not known. Extrapolation from the sensory nerve targeting of bortezomib would suggest neural toxicity. Thalidomide to my knowledge is not directly associated with hearing loss although it too causes neural toxicity. Children born from pregnant mothers who took thalidomide did have developmental/embryonic auditory manifestations. Dex (or other steroids) are used to treat hearing loss in the appropriate setting, but I am unaware of direct links to hearing loss.

I would recommend that you make you primary oncologist aware, consider auditory testing, consider imaging, and from there make a determination if the losses are treatment related or from something else.

Best of luck and keep us informed.
Dr. Ken Shain
H. Lee Moffitt Cancer Center & Research Institute

Any advice provided in these postings is based on a very limited amount of information. There is no substitute for the care of your oncologist/hematologist. Therefore, all suggestions should be discussed with your treating physician. None of the comments presented here are meant to replace the evaluation of a patient by a knowledgeable physician.


Dr. Ken Shain
Name: Ken Shain, M.D., Ph.D.
Beacon Medical Advisor


Return to Treatments & Side Effects